South Dakota, 2014Tornadoes and Flash Flooding in South Dakota, August 23 to 24, 2014
August 23 to 24, 2014 · NWS ABR · 5 events in 3 counties and zones
A strong upper level low pressure area lifting across the region along with a surface warm front brought numerous thunderstorms to the region. The thunderstorms brought very heavy rains and flash flooding along with several tornadoes.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper level low pressure area lifting across the region along with a surface warm front brought numerous thunderstorms to the region. The thunderstorms brought very heavy rains and flash flooding along with several tornadoes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 23, 2:42 PM CST, 1 hour 48 minutes earlier.
Area forecast discussion, Aug 23, 2:42 PM CST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
342 PM CDT SAT AUG 23 2014
.SHORT TERM...TONIGHT THROUGH TUESDAY
CURRENT OBS ARE SHOWING SLOW PRESSURE FALLS AHEAD OF THE
APPROACHING SURFACE LOW. THE LOW IS BECOMING MORE ORGANIZED WITH A
COUPLE OF WINDS SHIFTS/FRONTS SETTING UP. THE FIRST EXTENDS FROM
SOUTHWEST SOUTH DAKOTA INTO NORTHERN MINNESOTA...AND ANOTHER WARM
FRONT EXTENDING ACROSS SOUTHERN SOUTH DAKOTA. WITH UPPER LEVEL
ENERGY MOVING OVERHEAD THERE HAS BEEN SOME ENHANCED SHOWER
DEVELOPMENT ACROSS OUR WESTERN CWA...HOWEVER ONLY SCATTERED IN
COVERAGE AT THIS POINT. WITH MOST OF THE STRATIFORM PRECIPITATION
NORTH AND WEST OF THE REGION...CANCELLED THE FLOOD WATCH FOR ALL
COUNTIES EXCEPT CORSON AND DEWEY...WHERE RADAR RAINFALL ESTIMATES
ANYWHERE BETWEEN 2 TO 5 INCHES HAVE OCCURRED.
THERE HAS BEEN SOME THINNING AND BREAKS IN CLOUD COVER ACROSS
SOUTHEAST SOUTH DAKOTA...AND INTO THE SOUTHEASTERN EDGE OF OUR
CWA /TEMPERATURE AT KHON IS CURRENTLY 81 DEGREES VS. TEMPERATURE AT
KATY ONLY 72 DEGREES/. AS EXPECTED AT THIS POINT THE SPC MESO
ANALYSIS PAGE IS SHOWING VERY LITTLE TO NO SURFACE BASED CAPE
ACROSS OUR CWA...SO CONFIDENCE IN SURFACE BASED STORMS IS LOW. AT
THE VERY LEAST...WITH AN INCREASING LOW LEVEL JET ACROSS THE
EASTERN CWA TONIGHT AS WELL AS ELEVATED INSTABILITY AND FAVORABLE
SHEAR PROFILES...ELEVATED STORMS WILL LIKELY TRACK ACROSS THE CWA
TONIGHT. PWATS REMAIN ANOMALOUSLY HIGH /NEAR 2 INCHES/ SO HEAVY
RAIN REMAINS A THREAT WITH STORMS TONIGHT AS WELL. AS DOES LARGE
HAIL AND STRONG WINDS. THE MOST RECENT RUNS OF CAM MODEL
SOLUTIONS HAVE SLOWED DOWN THE PROGRESSION OF STORMS TONIGHT. THEY
AGREE FAIRLY WELL...WITH THE STRONGEST DEVELOPMENT ACROSS THE JAMES
RIVER VALLEY AROUND 00Z...REACHING THE FAR EASTERN CWA BY THE 06Z-
09Z TIME PERIOD.
THE SURFACE LOW PUSHES NORTHEAST OF THE REGION OVERNIGHT.
HOWEVER...WITH ENERGY ROTATING AROUND THE THE MAIN UPPER LOW THERE
IS STILL A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS OUR
NORTHWEST CWA SUNDAY.
THE REGION WILL REMAIN IN SOUTHWEST FLOW ALOFT FOR THE REMAINDER
OF THE SHORT TERM. HOWEVER MONDAY LOOKS TO BE MAINLY DRY...WITH
THE RETURN OF POPS TO MAINLY THE WESTERN AND SOUTHERN PORTIONS OF
THE FORECAST AREA ON TUESDAY. COOL AIR FILTERS SOUTH THROUGH MID
WEEK...WITH BELOW NORMAL TEMPERATURES FORECAST.
.LONG TERM...TUESDAY THROUGH SATURDAY
THE LONG TERM FEATURES A COOL PERIOD FOLLOWED BY A WARM UP LATE IN
THE PERIOD. THE UPPER LEVEL FLOW SHOWS A GOOD LOW PRESSURE
AREA/TROUGH OVER THE WESTERN US EJECTING EAST ACROSS THE CENTRAL
US FROM TUESDAY THROUGH WEDNESDAY NIGHT. THIS WILL INTERACT WITH
A DRIER NORTHERN STREAM FLOW AS IT MOVES ACROSS THE REGION. HAVE
IN CHANCES OF SHOWERS AND STORMS WITH THIS UPPER LOW PRESSURE
TROUGH AS IT MOVES ACROSS THROUGH WEDNESDAY NIGHT. THE LESSER
CHANCES WILL BE ACROSS OUR NORTHERN CWA. OTHERWISE...COOL SURFACE
HIGH PRESSURE OVER THE REGION WILL SLOWLY BUILD EAST THROUGH THE
WEEK ALLOWING FOR TEMPERATURES TO RISE BACK TO NEAR NORMAL BY
FRIDAY AND SATURDAY. UPPER LEVEL HIGH PRESSURE BUILDING IN FROM
THE WEST SHOULD KEEP IT MOSTLY DRY ALONG WITH CLEAR TO PARTLY
CLOUDY SKIES. HIGHS WILL ONLY BE IN THE UPPER 60S TO THE LOWER 70S
FOR BOTH TUESDAY AND WEDNESDAY.
&&
.AVIATION...
18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS
A SHORT WAVE TROUGH ALOFT AND SURFACE WARM FRONT KICKING NORTH
THROUGH THIS EVENING...WILL BRING SCATTERED TO NUMEROUS SHOWERS
AND THUNDERSTORMS TO ALL OF THE REGION. SOME OF THESE SHOWERS AND
STORMS ARE EXPECTED TO AFFECT THE TERMINALS THROUGH THE EVENING AS
THEY LIFT QUICKLY NORTH. ALSO...IFR/MVFR CEILINGS AND VISIBILITIES
ARE EXPECTED AT TIMES. OTHERWISE...AS THE LIFT AND MOISTURE MOVES
NORTH LATER THIS EVENING AND OVERNIGHT...EXPECT THE RAINFALL TO
END AND CLOUDS TO MOVE OUT. IT COULD GET BREEZY FROM THE WEST AND
SOUTHWEST ON SUNDAY FOR ALL LOCATIONS.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...FLOOD WATCH THROUGH LATE TONIGHT FOR CORSON-DEWEY.
MN...NONE.
&&
SHORT TERM...SERR
LONG TERM...MOHR
AVIATION...MOHR
WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Aug 23, 3:40 AM CST, 12 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
440 AM CDT SAT AUG 23 2014
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-240945-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
440 AM CDT SAT AUG 23 2014 /340 AM MDT SAT AUG 23 2014/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.
.DAY ONE...TODAY AND TONIGHT
WIDESPREAD SHOWERS AND THUNDERSTORMS WILL OCCUR ACROSS THE AREA
TODAY. HEAVY RAINFALL IS POSSIBLE IN SOME AREAS...WITH LOCALIZED
FLOODING. STRONG TO SEVERE STORMS ARE POSSIBLE THIS AFTERNOON
TOO...MAINLY ACROSS EASTERN PORTIONS OF THE FORECAST AREA. LARGE
HAIL IS POSSIBLE...AS WELL AS A FEW TORNADOES.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING.
TMT
Tornado, Faulk
- When
- August 23, 4:30 PM CST to 4:35 PM CST
- Where
- Faulk County, 0.85 mi NE of Wecota to 2.76 mi N of Wecota
- Rating
- EF0
- Path length
- 2.13 mi
- Path width
- 10 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 45.180, -99.110
A tornado touched down about a mile south of Highway 20 and tracked northward to about a mile north of Highway 20. The tornado tracked mainly across open country and caused only minor tree damage near a home.
Tornado, Faulk
- When
- August 23, 4:35 PM CST to 4:46 PM CST
- Where
- Faulk County, 0.85 mi NW of Wecota to 4.93 mi NNE of Wecota
- Rating
- EF0
- Path length
- 4.4 mi
- Path width
- 15 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 45.180, -99.130
The tornado touched down about a mile south of Highway 20 and traveled over four miles to the northeast before lifting. The tornado caused minor damage to two farms. A garage door was blown over the roof of the garage along with tree damage. A livestock trailer was also blown over along with more tree damage at the second farm.
Tornado, Edmunds
- When
- August 23, 5:31 PM CST to 5:38 PM CST
- Where
- Edmunds County, 2.84 mi NE of Ipswich Taylor Arpt to 4.22 mi NE of Ipswich Taylor Arpt
- Rating
- EF1
- Path length
- 1.46 mi
- Path width
- 10 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 45.480, -98.980
The tornado touched down northeast of Ipswich and traveled about a mile to the northeast before lifting. Damage was sustained to a farm with a section of the roof lost along with the siding damaged. A metal outbuilding also lost the majority of its roof with a tractor damaged due to flying debris. There was also tree damage along with a dented grain bin.
Flash Flood, Edmunds
- When
- August 23, 8:08 PM CST to 11:08 PM CST
- Where
- Edmunds County, 6.91 mi N of Ipswich
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 45.550, -99.030
Very heavy rains resulted in water over County Road 13 north of Ipswich.
Flash Flood, Brown
- When
- August 23, 11:20 PM CST to August 24, 2:20 AM CST
- Where
- Brown County, 1.96 mi NNW of Aberdeen to 3.07 mi SSW of Aberdeen
- Cause
- Heavy Rain
- Reported by
- NWS Employee
- Coordinates
- 45.494, -98.501
Several thunderstorms developed and tracked over the Aberdeen area bringing very heavy rains of 2 to over 4 inches. This resulted in flash flooding in and east of Aberdeen with many roads flooded. There were many stranded vehicles with some rescues occurring.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Pennsylvania, August 23, 20141 death · $270,000 · 5 events
- Flash Flooding and Flood in Iowa, August 23, 2014$1.1 million · 60 events
- Flooding in Montana, August 23 to 31, 2014$1.6 million · 7 events
- Flash Flooding in Indiana, August 23, 2014$60,000 · 2 events
- Damaging Winds and Lightning Strike in Tennessee, August 23, 2014$41,000 · 61 kt wind · 6 events
- Flash Flood and Hail in South Dakota, August 23 to 24, 2014$23,000 · 1 in hail · 5 events
- Damaging Wind and Lightning Strike in Illinois, August 23, 2014$25,000 · 52 kt wind · 2 events
- Damaging Winds in Illinois, August 23, 2014$18,000 · 52 kt wind · 2 events
- Hail and Damaging Wind in Utah, August 23 to 25, 20141.5 in hail · 6 events
- Flooding and Damaging Winds in Kentucky, August 23 to 24, 2014$5,000 · 52 kt wind · 6 events
- Damaging Winds in Florida, August 23, 201450 kt wind · 4 events
- Damaging Winds in North Carolina, August 23, 2014$5,000 · 50 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540678, 540680, 540688, 540587, 540674.